HIV & Hair Loss
Mar 2, 2012
I contracted HIV at almost 50 years of age. I had a severe acute infection, with over 750k copies/ml. I was sick for about three to four weeks. First five months, I took Kaletra and Truvada, then switched to Atripla, which I have taken ever since. I have been essentially undetectable for over a year and CD4 count has gone from 500 to 870 - and continues to steadily improve.
From the time of the acute infection and diagnosis (at which time I started on the HAART), I have had considerable hair loss. The hair loss is mimicking male pattern baldness. What's particularly odd about this condition is that I have had extensive hair transplants over the past 10-15 years due to male pattern baldness, yet the transplanted hair (which is from the back of my head and should NOT be falling out due to the male pattern baldness) is in fact receding in almost exactly the same manner that is characteristic of male pattern baldness.
Do you know of any HIV meds that are less likely than others to cause hair loss? In particular, I'm wondering whether I should try Reyataz/Norvir with some other drug. The most logical combination would be with Truvada, but I actually suspect the Truvada may be contributing to at least some of the hair loss, so I would like to consider a different combination - if it's reasonable to do so.
Alternatively, I could continue taking Atripla a few more months and hope that the hair loss resolves. Some of the hair loss may be due to HIV rather than the meds. Given that my CD4 count continues to improve, it appears my body is still recovering from the acute infection.
I have been taking Propecia (actually Proscar) and it doesn't seem to be effective at all in stopping the hair loss.
Thanks so much for taking the time to consider this question!
Response from Mr. Vergel
Excessive and rapid hair loss can be caused by medications, hormone changes, stress, poor nutrition (zinc deficiencies), autoimmune disease and genetics. All of this factors can affect hair follicle health. Hair loss is more prominent before age 45 and then it stabilizes in most men.
The only reports we have had in the past of HIV medications causing this problem was with the use of Crixivan (indinavir). No reports have been documented with other HIV medications.
Have your thyroid levels checked to rule out any thyroid disease. You do not mention if you take any other medications,so it is impossible to know if there may be other factors. Medications like Depakote (a mood stabilizer), fluconazole (an anti-fungal), and others can cause hair loss in some people.
I would not stop or switch HIV medications since we really have not had any reports of hair loss with Atripla.
By the way, Propecia can negatively affect your erectile function, so be aware of that potential problem.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can I Get Hiv If I Have Bacterial Vaginosis?
- Who Has The Right To Know About Patient's Hiv Status?
- If You Have Sex With A Hiv Postive Person How Long Does It Take To Catch It?
- Can A Person Who Has Hepatitis C Work In Health Care?
- Anxiety Symptoms Cause By Fear Of Hiv Infection
- Lab Test For Rapid Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.